Side Effects - Do They Really Stop?
Last updated: December 2019
I've been on my first-line treatment for stage 4 non-small cell lung cancer for over 6 years now. I have the positive EGFR mutation and this mutation made me eligible for Tarceva (erlotnib). At the beginning of this journey, I was unaware a drug could be so powerful in this fight against lung cancer. The movies and society all showed cancer patients with no hair and having to sit endless hours for chemotherapy.
All thanks to God
I guess you could say I'm lucky because I get to take this pill every day. I feel more like I'm blessed. A lot of people don't like to mix science and religion, but I will never turn my back on my faith. I will always thank God that I've been able to live this long and be here for my daughter. I'm not sure what other people think and to me, it doesn't matter. You do you and you don't have to be religious. I am. I'm not going to sit here and shove religion down your throat, but I will pray for you.
I will always be on some sort of treatment
So, back to the topic at hand. Do side effects ever really stop? In short, no. As long as I live I will be on some sort of TKI or chemotherapy. Therefore, I will always have side effects. I got on Tarceva when it was first approved for the treatment of stage 4 NSCLC. I know there were clinical trials and now that I've surpassed 6 years, I wonder what the long term effects are. I'll share a few of the aggravating side effects I still deal with. Keep in mind, they come in cycles. Sometimes I think I've passed that milestone only for it to rear it's ugly head two years later.
Rashes, skin dryness, and hair changes
My first side effect was the infamous skin rash. Supposedly, this is a sign that the medication is working and blocking the cancer cells from spreading. It was awful. I looked like a teenager going through puberty again. It was so sore and itchy. We combated it with an antibiotic that I still take. Slowly but surely, the rash went away. The rash didn't spread beyond my face and chest though, so I guess that's a silver lining.
Another side effect is dry skin. I've found the perfect lotion for it, Eucerin Intensive Care. I use it on my face and body and also use the body wash. Sometimes I have to reapply throughout the day because it really hurts when you get so dry. I just returned from Washington D.C. We went site seeing and I wore jeans. My lotion had worn off and I could barely walk. We couldn't take the metro back to the hotel and I had to shower and wear a dress that evening because of the pain. I can't go longer than a day without putting on an extreme amount of lotion. But, as usual, I try to find the silver lining. In this instance, it has kept my skin looking youthful as I age. I will be 40 this year and I don't look it.
Next is the hair. If you haven't seen anyone with Tarceva hair, let me describe it. It barely grows, maybe an inch a year. Mine came in black and has turned all of my hair into coarse unmanageable curls. I don't use any heat or styling products on it because I'm hoping one day to be on a medication where it can be repaired. So for now, I just throw on a wig. Here's the silver lining...I don't have to spend time on my hair anymore!
Side effects and silver linings
The aforementioned side effects are the main ones and the last two are constant. Other side effects I've experienced are upset stomach, extreme fatigue (ongoing as well), ingrown toenails, split fingernails, curly eyelashes and eyebrows, and extreme sensitivity to the sun.
Now, I've been able to come up with silver linings on the constant side effects. The ones that come in cycles are a bit more difficult. I just try to roll with the punches and remember that the storm doesn't last forever.
What healthy habits do you use to improve the quality of your life?